Washington, 2018Dense Smoke in Washington, August 16 to 27, 2018
August 16 to 27, 2018 · NWS OTX · 4 events in 3 counties and zones
During the month of August numerous large wildfires in north Idaho, northeast Washington, Montana and British Columbia contributed to periods of Unhealthy and occasionally Hazardous air quality conditions in the Columbia Basin of Eastern Washington. The period from August 13th through August 28th was especially smoky with numerous Air Quality Advisories issued by local, state and tribal…
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the month of August numerous large wildfires in north Idaho, northeast Washington, Montana and British Columbia contributed to periods of Unhealthy and occasionally Hazardous air quality conditions in the Columbia Basin of Eastern Washington. The period from August 13th through August 28th was especially smoky with numerous Air Quality Advisories issued by local, state and tribal authorities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 15, 9:33 PM PST, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 15, 9:33 PM PST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1033 PM PDT Wed Aug 15 2018
.SYNOPSIS...
Haze and smoke will continue over most of the area. Temperatures
will warm back above average through the week, but not as hot as
last week. Thursday night and Friday, a small chance of
thunderstorms will develop over southeast Washington and the Idaho
Panhandle.
&&
.DISCUSSION...
Tonight through Friday...Satellite reveals a fetch of mid and
upper level monsoonal moisture welling up into the forecast area
as a weak upper level trough forms off the coast and directs the
increasingly southerly flow into the region. Models are in
general agreement in shunting this moisture off to the eastern
third of the forecast area tonight...and while the moisture is
present along with some weak mid level instability...dynamic
forcing is lacking so there is guarded optimism that nothing will
come of ...or out of...this mid level ACCAS deck as it transits
the region overnight tonight. Meanwhile in the lower levels very
little will change with the smoke and haze issue with weak low
level winds feeding into the surface thermal trough axis in the
Columbia Basin.
Thursday will be another warm day with temperatures peaking for
the week solidly in the 90s...with little relief form the
ubiquitous smoke and haze...and in fact after consultation with
regional air quality authorities...the general Air Quality Alert
has been extended through Friday when the situation will be re-
evaluated.
Thursday afternoon and overnight into Friday things will get a
bit more active around the area. The weak upper trough off the
coast will begin to eject inland. The thermal trough will shift to
the east overnight. First this will translate into a weak Marine
Push through the Cascade gaps...and for a few hours during the
evening recovery period it is possible a short period of Red Flag
conditions may exist near gaps. The other issue will be another
surge of monsoonal moisture ahead of the trough...and this time
there may be sufficient forcing to create a nocturnal dry
thunderstorm threat overnight over far eastern Washington and the
Idaho Panhandle. This is not a sure bet...but the confidence level
of at least some lightning is high enough to warrant a Fire
Weather Watch for the overnight period and into the morning hours.
Friday will bring some moderation in temperatures behind the
weak cold front...perhaps 3 to 5 degrees in general...otherwise
dry and marginally breezy over the exposed terrain of the basin.
This may provide some temporary improvement of the smoke situation
at least south of Highway 2...but it may be fleeting before
deteriorating again as things clam down. The other main issue for
Friday will be an all day increasingly wet thunderstorm threat
over the southeastern zones as the trough transits the
region...with these zones closest to the trough base forcing as it
passes. The northeastern zones may see a lingering mountains
thunderstorm threat in the afternoon. /Fugazzi
Friday night through Wednesday: Warm temperature and continued
smoke and haze marks this period, along with periodic breezy
conditions and limited precipitation chances. First Friday night
an upper trough exits to the east. Shower/t-storm chances will
linger from the Blue Mountains and Camas Prairie into the central
Panhandle in the evening, before ending. Otherwise expect filtered
sunshine/moonlight through the smoke and haze. Another shortwave
drops in from the northwest late Sunday into Monday. This will
carry limited shower and t-storm chances to north Idaho late
Sunday. Some risk may also expand to far southeast WA and the
central/southern ID Panhandle Monday. With this feature an
increased northerly flow develops, with some breezy conditions.
The area that will monitored most will be down the Okanogan
Valley, where some critical fire conditions will be possible. At
this time, however, the stronger winds do not appear to sync up
with the lowest afternoon humidity. Models start to diverge for
Tuesday and Wednesday. Models suggest a trough somewhere in the
region, but vary over whether it will be. A limited shower/t-storm
threat is possible over the far southeast CWA but confidence is
low. /Cote'
&&
.AVIATION...
06Z TAFS: Haze and smoke will remain the biggest impact to TAF
sites, with MVFR/isolated VFR visibility. Periods of IFR vis at
KEAT is expected. Trended towards a persistence forecast with
moderate uncertainty in details. Middle to high clouds are moving
in from the south, with cigs around 15-20kft. The potential
elevated convection does not look to come into SE WA/central ID
(KPUW/KLWS) till aft 06Z Fri.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 66 95 67 89 61 87 / 0 0 10 20 0 0
Coeur d'Alene 60 95 62 88 58 87 / 0 0 20 20 0 0
Pullman 63 93 63 86 55 85 / 10 20 20 30 10 0
Lewiston 69 101 69 93 63 92 / 10 10 20 40 10 0
Colville 55 97 56 93 54 91 / 0 0 0 10 10 0
Sandpoint 51 90 53 87 51 85 / 0 0 10 20 10 0
Kellogg 57 92 58 86 55 84 / 0 10 10 20 10 0
Moses Lake 61 98 62 93 58 91 / 0 0 0 10 0 0
Wenatchee 67 95 66 91 64 90 / 0 0 0 0 0 0
Omak 63 98 63 95 62 93 / 0 0 0 10 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Fire Weather Watch from Thursday evening through Friday morning
for Northern and Central Idaho Panhandle (Zone 101).
WA...Fire Weather Watch from Thursday evening through Friday morning
for East Washington Palouse and Spokane Area (Zone 674).
&&Hazardous weather outlook, Aug 15, 5:14 AM PST, 18 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
614 AM PDT Wed Aug 15 2018
IDZ001-WAZ034>038-041>044-161315-
Northern Panhandle-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Northeast Mountains-Okanogan Highlands-
Wenatchee Area-East Slopes Northern Cascades-Okanogan Valley-
Waterville Plateau-
614 AM PDT Wed Aug 15 2018
This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
No hazardous weather is expected at this time.
IDZ002>004-026-027-WAZ031>033-161315-
Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-
614 AM PDT Wed Aug 15 2018
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Isolated to scattered dry thunderstorms will be possible Thursday
night into Friday morning over Southeastern Washington and into
portions of the Idaho Panhandle. This may lead to new fire starts.
Dense Smoke, Spokane Area
- When
- August 16, 12:00 AM PST to August 27, 12:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
The air quality sensors in the Spokane area recorded generally Unhealthy air quality with a period of Hazardous air quality during the second and third weeks of August as smoke from regional wildfires infiltrated the region. Air quality deteriorated into the Hazardous range for much of August 20th and 21st and remained generally Unhealthy until a cold front passage ventilated the area on August 27th.
Dense Smoke, Moses Lake Area
- When
- August 19, 12:00 PM PST to August 21, 3:00 PM PST
- Where
- Moses Lake Area forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.095, -119.006 (the zone’s center; the record gives no point)
An air quality sensor in Quincy recorded generally Unhealthy air quality with occasional spikes into the Very Unhealthy and Hazardous range from August 19th through the 21st as smoke from regional wildfires blew into the region.
Dense Smoke, Wenatchee Area
- When
- August 19, 5:00 PM PST to August 24, 1:00 PM PST
- Where
- Wenatchee Area forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.802, -120.155 (the zone’s center; the record gives no point)
An air quality sensor in Wenatchee recorded a period of Unhealthy to Hazardous air quality during the third week of August. On August 21st and 22nd smoke concentration peaked in the city with air quality spiking into the Hazardous range.
Dense Smoke, Moses Lake Area
- When
- August 20, 11:00 AM PST to August 21, 11:00 PM PST
- Where
- Moses Lake Area forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.095, -119.006 (the zone’s center; the record gives no point)
An air quality sensor in Moses Lake recorded generally Unhealthy air quality with a brief peak into the Very Unhealthy range from August 20th through the 21st as smoke from regional wildfires blew into the region.
- Dense Smoke
- Smoke reducing visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 16 to 20, 20184 deaths · 1 event
- Hail and Damaging Wind in Nebraska, August 16, 2018$8.7 million · 1.75 in hail · 2 events
- Tornado and Flash Flooding in Mississippi, August 16 to 19, 2018$619,000 · EF1 · 23 events
- Flash Flooding and Flooding in Wisconsin, August 16 to 17, 2018$1.0 million · 1 in hail · 9 events
- Flash Flooding and Hail in Arkansas, August 16 to 20, 2018$115,000 · 1.75 in hail · 18 events
- Flash Flooding and Hail in Oklahoma, August 16 to 17, 2018$52,000 · 1 in hail · 20 events
- Damaging Wind in Arizona, August 16, 20182 injured · $50,000 · 72 kt wind · 1 event
- Tornado and Flash Flood in Illinois, August 16 to 17, 2018$61,000 · EF0 · 10 events
- Flash Flooding in Arizona, August 16, 2018$50,000 · 2 events
- Flash Flooding in California, August 16, 2018$30,000 · 2 events
- Tornado and Hail in Kansas, August 16, 2018EF0 · 16 events
- Tornado and Flash Flooding in California, August 16 to 17, 2018$5,000 · EF0 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777533, 777528, 777520, 777529.